I was a long-time sufferer with heartburn and was diagnosed with Barrett's esophagus a few years ago. While my symptoms have been under control, I worry about esophageal cancer. Do any drugs prevent the development of esophageal cancer in patients with Barrett's esophagus?
It has long been felt that medications could not prevent the progression of Barrett's esophagus to cancer. Initial reports of a current study in progress in the United Kingdom is looking at whether treatment with aspirin and Nexium can stop Barrett's from progressing to cancer. The study has been ongoing since 2005, and while it is unclear as of yet as to whether the drug combination is efficacious, what has come out is that the use of aspirin in patients with Barrett's esophagus is safe and well tolerated. While some patients have experienced increased incidences of heartburn, requiring an increased dosage of Nexium, few have dropped out of the study. This was an important step, as there were fea...
A recent study in the Annals of Surgery has shown that it may be bile not stomach acid that contributes to the formation of esophageal cancer. In the study it was shown that bile caused specific changes to the lining of the esophagus that could potentially turn off normal esophageal cell growth and turn on the intestinal cell growth that is the hallmark of Barrett's esophagus. Researchers further theorize that the bile activates stem cells in the esophagus to act like intestinal cells, where bile is normally found.
If these theories prove correct it would mean changes in how we currently prevent Barrett's esophagus or esophageal cancers. The current thinking relies on treating with proton pump inhibitors (PPI‘s) to reduce the acid made in the stomach. However, if bile is the trigger for the cancerous changes not acid, PPI's may not prevent it. In these instances the best way to treat the issue would be surgical correction of the LES or "anti-reflux surgery".
Hairy leukoplakia; Smoker's keratosis
The goal of treatment is to get rid of the lesion. Removing the source of irritation is important and may cause the lesion to disappear.
Treat dental causes such as rough teeth, irregular denture surface, or fillings as soon as possible.
Stop smoking or using other tobacco products.
Do not drink alcohol.
You may need surgery to remove the lesion. The lesion is usually removed in your health care provider's office using local anesthesia.
Leukoplakia on the vulva is treated in the same way as oral lesions.
Leukoplakia is usually harmless. Lesions often clear up in a few weeks or months after the source of irritation is removed.
Oral hairy leukoplakia is often a sign of HIV infection and an increased likelihood of developing AIDS , but it is not harmful by itself.
You should knowAnswers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.